Minnesota, 2018

Extreme Cold in Minnesota, February 6, 2018

February 6, 2018 · NWS DLH · 1 event in 1 county or zone

Cold wind chills were felt across portions of Koochiching County with winds chills in the -40 range.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Cold wind chills were felt across portions of Koochiching County with winds chills in the -40 range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 5, 11:22 PM CST, 38 minutes earlier.

Area forecast discussion, Feb 5, 11:22 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1122 PM CST Mon Feb 5 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 315 PM CST Mon Feb 5 2018

The wind chills tonight continue to be the main threat falling to
 -25 to -35 F by Tuesday morning. Wind chills may be a little
more sporadic in coverage in our Wisconsin counties, so opted to
leave headlines alone.

Other than the cold, the main forecast concerns are some
intermittent snow which has been sprouting up in some of the cold
air advection regime - very reminiscent to lake effect snow bands,
but more of a differential instability issue with the bright sky
cover, cold temps, and flow around a weak area of low pressure. So
could see a few periods of light snow, but do not have much in
the way for PoPs for this.

.LONG TERM...(Tuesday night through Monday)
Issued at 315 PM CST Mon Feb 5 2018

There will be little change in the pattern through the extended
period. The upper low over Hudson Bay will continue to pull cold
Arctic air into the northland. And there isn't much of a chance of
accumulating snow through the period as surface high pressure will
reside over the region for most of the period. The exception will be
parts of northern WI, specifically mainly the Hurley area, where
there will be occasional lake effect snow showers. The models do
show a gradual warming trend early next week that may bring
temperatures back to around normal for mid February. The GFS digs
the upper trof into the Pacific northwest late in the week faster
and deeper than the ECMWF, which results in a more Pacific flow. GFS
is warmer than ECMWF in the warm up, and will generally side with
the more conservative ECMWF.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1122 PM CST Mon Feb 5 2018

With high pressure nearby, expect VFR through the forecast. An
upper level trof will drop southeast from Canada into the region
late in the forecast. A fairly dry atmosphere is in place and
moisture will gradually arrive, with the deeper moisture not
until at the end of the forecast. Have held off on mentioning any
snow for now as confidence is low on development and placement.
Will see an increase in mid clouds, with a scattered area of lower
clouds late in the afternoon near INl and BRD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH -14   7  -4  13 /   0  10  30   0
INL -21   5 -11  10 /   0   0  10   0
BRD -15   8  -2  13 /   0  20  50   0
HYR -16   9  -5  15 /   0   0  40  10
ASX -11  10  -1  16 /   0   0  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Chill Advisory until 10 AM CST Tuesday for MNZ010>012-
     018>021-025-026-033>037.

LS...None.
&&

SHORT TERM...Wolfe
LONG TERM...CLC
AVIATION...GSF
Hazardous weather outlook, Feb 5, 3:45 PM CST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
345 PM CST Mon Feb 5 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-060930-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
345 PM CST Mon Feb 5 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Cold temperatures and dangerous wind chills are expected tonight.
Wind chill advisories are in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The cold weather pattern will continue through this week. There
may be additional periods of very cold wind chills worthy of wind
chill headlines. Wednesday night and Thursday night are the most
likely periods to have very cold wind chills around or colder than
25 below zero.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed this afternoon or
tonight.

Wolfe/CLC

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Koochiching

When
February 6, 12:00 AM CST to 12:00 PM CST
Where
Koochiching forecast zone
Reported by
ASOS
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739119.